Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Sympathomimetic Toxicity Follow-up

  • Author: Paul Kolecki, MD, FACEP; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Apr 28, 2015
 

Further Inpatient Care

Excluding long-acting preparations, patients with sympathomimetic toxicity who remain asymptomatic after 6 hours postingestion may be medically discharged.

Patients with ingestion of long-acting preparations typically should be monitored for 24 hours. Most of these patients are admitted to a telemetry floor or an intensive care unit.

Consider psychiatric evaluation before discharging patients from the hospital.

If inpatient care is required, it should be under the direction of a medical toxicologist or a physician with expertise in critical care.

Next

Inpatient & Outpatient Medications

Benzodiazepines remain the initial agent of choice to treat sympathomimetic-induced tachycardia, agitation, seizures, hypertension, and hyperthermia.

Previous
Next

Complications

Lethal complications of sympathomimetic toxicity include hyperthermia, hypertension emergency, cardiac arrhythmias, myocardial infarction, CNS disasters, and thoracic and mesenteric vascular disasters.

Previous
Next

Prognosis

Patients who present with hyperthermia and cardiovascular collapse have poor long-term prognosis.

Previous
Next

Patient Education

For excellent patient education resources, visit eMedicineHealth's Sleep Disorders Center. Also, see eMedicineHealth's patient education article Narcolepsy.

Previous
 
Contributor Information and Disclosures
Author

Paul Kolecki, MD, FACEP Associate Professor, Department of Emergency Medicine, Director of Undergraduate Emergency Medicine Student Education, Thomas Jefferson University Hospital, Jefferson Medical College of Thomas Jefferson University; Consultant, Philadelphia Poison Control Center

Paul Kolecki, MD, FACEP is a member of the following medical societies: Alpha Omega Alpha, American College of Emergency Physicians

Disclosure: Nothing to disclose.

Specialty Editor Board

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

Fred Harchelroad, MD, FACMT, FAAEM, FACEP Attending Physician in Emergency Medicine, Excela Health System

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Mark S Slabinski, MD, FACEP, FAAEM Vice President, EMP Medical Group

Mark S Slabinski, MD, FACEP, FAAEM is a member of the following medical societies: Alpha Omega Alpha, American Academy of Emergency Medicine, American College of Emergency Physicians, American Medical Association, Ohio State Medical Association

Disclosure: Nothing to disclose.

References
  1. Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Dart RC. 2011 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 29th Annual Report. Clin Toxicol (Phila). 50:911-1164.

  2. Swanson SM, Sise CB, Sise MJ, Sack DI, Holbrook TL, Paci GM. The scourge of methamphetamine: impact on a level I trauma center. J Trauma. 2007 Sep. 63(3):531-7. [Medline].

  3. Wood DM, Davies S, Greene SL, Button J, Holt DW, Ramsey J, et al. Case series of individuals with analytically confirmed acute mephedrone toxicity. Clin Toxicol (Phila). 2010 Nov. 48(9):924-7. [Medline].

  4. Centers for Disease Control and Prevention. Emergency department visits after use of a drug sold as "bath salts" --- michigan, november 13, 2010--march 31, 2011. MMWR Morb Mortal Wkly Rep. 2011 May 20. 60(19):624-7. [Medline].

  5. Schwartz BG, Rezkalla S, Kloner RA. Cardiovascular effects of cocaine. Circulation. 2010 Dec 14. 122(24):2558-69. [Medline].

  6. Bronstein AC, Spyker DA, Cantilena LR Jr, Green J, Rumack BH, Heard SE. 2006 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS). Clin Toxicol (Phila). 2007 Dec. 45(8):815-917. [Medline].

  7. Budisavljevic MN, Stewart L, Sahn SA. Hyponatremia associated with 3,4-methylenedioxymethylamphetamine ("Ecstasy") abuse. Am J Med Sci. 2003 Aug. 326(2):89-93. [Medline].

  8. Chiang WK. Amphetamines. Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 7th ed. New York: McGraw-Hill; 2002. 2002: 1020-1033.

  9. Curry SC, Mills KC, Graeme KA. Neurotransmitters. Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 7th ed. New York, NY: McGraw-Hill; 2002. 133-165.

  10. Duffy MR, Ferguson C. Role of dantrolene in treatment of heat stroke associated with Ecstasy ingestion. Br J Anaesth. 2007 Jan. 98(1):148-9. [Medline].

  11. Hollander JE, Henry TD. Evaluation and management of the patient who has cocaine-associated chest pain. Cardiol Clin. 2006 Feb. 24(1):103-14. [Medline].

  12. Hollander JE, Hoffman RS. Cocaine. Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 7th ed. New York, NY: McGraw-Hill; 2002. 1004-1019.

  13. Kolecki P. Inadvertent methamphetamine poisoning in pediatric patients. Pediatr Emerg Care. 1998 Dec. 14(6):385-7. [Medline].

  14. Lineberry TW, Bostwick JM. Methamphetamine abuse: a perfect storm of complications. Mayo Clin Proc. 2006 Jan. 81(1):77-84. [Medline].

  15. Paredes VL, Rea TD, Eisenberg MS. Out-of-hospital care of critical drug overdoses involving cardiac arrest. Acad Emerg Med. 2004 Jan. 11(1):71-4. [Medline].

  16. Sue YM, Lee YL, Huang JJ. Acute hyponatremia, seizure, and rhabdomyolysis after ecstasy use. J Toxicol Clin Toxicol. 2002. 40(7):931-2. [Medline].

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.